Thunderstorm Wind, Carbon
- When
- May 26, 1:25 PM MST
- Where
- Carbon County, (Rwl)rawlins Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.810, -107.200
The wind sensor at the Rawlins Airport measured a peak gust of 64 mph.
Thunderstorms produced large hail and strong winds across portions of south central and southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and strong winds across portions of south central and southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 12:29 PM MST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 129 PM MDT Fri May 26 2017 .UPDATE... Issued at 123 PM MDT Fri May 26 2017 Severe Thunderstorm Watch 268 now in effect for SE WY and W NE along and south of Hwy 26 through 800 pm this evening. Thunderstorms already firing over Carbon and Albany counties along the nose of a plume of steep mid level lapse rates around 8.5 C/km per RAP mesoanalysis. Deep layer shear profiles on the order of 50 kt will continue to support supercell structures as the boundary layer destabilizes especially east of the Laramie Range later this afternoon. Large hail and locally damaging wind gusts will be the primary threats although an isolated tornado may be possible especially north of the Cheyenne ridge where local backing of the low level flow is more likely. && .SHORT TERM...(Today through Saturday night) Issued at 345 AM MDT Fri May 26 2017 A vigorous upper level short-wave was spinning along the Oregon and Nevada border early this morning per recent GOES-16 Water Vapor sat imagery. This feature is expected to track east-southeast across ID into western WY through 00z Saturday, w/ increasingly difluent flow aloft evolving across much of CO/WY. This will result in lee cyclo- genesis/troughing along the front range, w/ moist southeasterly low level flow developing over the high plains. The models suggest less substantial moisture return than earlier runs, but still expect the boundary layer will be fairly moist w/ mid 40s dew points. The main question right now is the extent of low clouds which may develop in the next few hours when winds become more southerly. Model sounding data does show saturation decreasing by mid to late morning, so the thinking is we should start to see enough cloud breaks by that time to aid in destabilization. This will more than likely delay the on- set of precipitation, and could be a limiting factor on the overall threat for severe storms today if we do not get enough sun. Believe this will not be the case though, and solar insolation, combined w/ steep mid-level lapse rates around 8 C/km will help support CAPE of up to 1000-1500 J/kg particularly over the I80 corridor between CYS and SNY. 0 to 6 km vertical shear around 50 knots should prove more than sufficient for supercell storm structures once storms are able to develop, which looks like about 21z when CIN disappears from NAM soundings. Large hail/damaging winds will be the main threats. Low- level shear does not appear quite as strong (on the large scale) as it did 24 hours ago, but need to pay attention to areas from north- central Laramie County into southern Platte/Goshen counties w/ some terrain-induced cyclogenesis and resultant backing of sfc flow. NAM 0-1 km SRH values increase to 200-300 m2/s2 at 00z, with EHIs of 1- 3. Given LCLs less than 5000 feet, there is certainly potential for an isolated tornado or two later today. Thunderstorm activity could congeal into one or more clusters or organized systems w/increasing low-level warm advection during the evening/overnight. The upper-level trough axis is expected to swing across the area on Saturday. Scattered to numerous showers and thunderstorms look like a good bet once again with plenty of forcing/instability aloft, but the overall thermodynamic environment appears too cool to support a threat for severe weather carrying over into Saturday. .LONG TERM...(Sunday through Thursday) Issued at 355 AM MDT Fri May 26 2017 Medium range models/ensembles are in general agreement with a northwest flow aloft between a upper ridge over the Intermountain West and upper low south of Hudson Bay Canada Sunday and Monday. The western CONUS upper ridge weakens Tuesday and Wednesday as a upper trough digs southeast across the Pacific coast states. Consequently, winds aloft become more westerly. The upper ridge rebuilds over the High Plains Thursday as trough moves toward the Four Corners, and winds aloft back to the southwest. Convection for the most part will be widely scattered, diurnally driven, and generally confined to the higher terrain. Any convection that manages to spread onto the plains will be more isolated. Convective coverage increases somewhat Thursday with increasing moisture in the southwest flow aloft. Daily temperatures gradually moderate to seasonal normals by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri May 26 2017 Showers and thunderstorms will develop after around 20Z near the Laramie Range and become more widespread across the plains through the late afternoon into the evening. Brief heavy rain, small hail, and gusty winds will be possible with the stronger storms. Shower activity should mostly be confined to the Nebraska Panhandle after around 06Z. Low clouds and IFR/MVFR cigs will likely develop later tonight as a front moves across the region. && .FIRE WEATHER... Issued at 345 AM MDT Fri May 26 2017 No fire weather concerns. A cool and unsettled weather pattern will persist through the weekend w/ humidity values remaining well above critical thresholds, and good chances of wetting rain across all of southeast WY and the western NE Panhandle. There is potential for a few strong to severe storms this afternoon/evening mainly along the I-80 corridor between Cheyenne and Sidney. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...DEL SHORT TERM...CLH LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...CLH
Hazardous Weather Outlook National Weather Service Cheyenne WY 141 PM MDT Fri May 26 2017 NEZ019>021-054-055-WYZ103>119-271945- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm Friday evening. Strong thunderstorms will continue to develop this afternoon and track to the east-northeast. Strongest storms will be capable of large hail and damaging wind gusts. An isolated tornado is possible although the threat is low. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will develop Saturday afternoon. A few strong storms producing small hail and gusty winds will be possible. Isolated afternoon and early evening thunderstorms will develop Sunday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation is required for southeast Wyoming and the Nebraska panhandle along and south of Highway 26 through 8 pm this evening. NEZ002-003-095-096-WYZ101-102-271945- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- 141 PM MDT Fri May 26 2017 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered afternoon and early evening thunderstorms will develop. Isolated strong storms with gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widely scattered afternoon and early evening thunderstorms will develop over the Laramie, Snowy and Sierra Madre ranges and adjacent foothills Saturday through Thursday. Severe weather is not expected at this time. .Spotter information statement... Spotter activation may be required between 3 pm and 8 pm for far southeast Wyoming and the southern Nebraska Panhandle.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST RAWLINS 41.78N 107.23W
05/26/2017 M63.00 MPH CARBON WY ASOS
&&
BUZZThe Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
The wind sensor at the Rawlins Airport measured a peak gust of 64 mph.
The WYDOT sensor three miles east of Sinclair measured a peak wind gust of 64 mph.
A wind gust estimated at 65 mph was reported three miles north of Rock River.
Marble to quarter size hail accumulated two inches deep. The wind-driven hail stripped trees and a wheat field.
Quarter size hail was reported north of Cheyenne.
Quarter size hail was reported near Sheridan Street and Windmill Road in Cheyenne.
Quarter size hail was observed at Albin.
Wind gusts were estimated as high as 60 mph just west of South Greeley.
Golf ball size hail was observed near Carpenter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701666, 701673, 701688, 701748, 701749, 701750, 701753, 701752, 701755.